Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 6:55 PM CDT for Chilton County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2002, 6:55 PM CDT (23:55 UTC)
- Expired
- Apr 30, 2002, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Chilton County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 302355 SVRBHM ALC021-010045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 654 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHILTON COUNTY IN ALABAMA * UNTIL 745 PM CDT * AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL PERRY COUNTY...MOVING SOUTHEAST AT 30 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 30, 3:00 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT TUE APR 30 2002 UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS... WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN SEE INCREASE IN MOISTURE AND CHC POPS. GUIDANCE NUMBERS IN SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE. 75 HSV ET 067/084 067/082 055 75823554 BHM BE 067/085 068/085 058 75811444 MGM BB 067/089 068/091 065 754-0224 .BHM...NONE.
In the hours before
Local storm report, Apr 30, 5:14 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM VERNON AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL FELL IN
VERNON.
0218 PM CROSSVILLE AL 1.00 IN HAIL
04/30/02 LAMAR QUARTER SIZE HAIL
REPORTED IN CROSSVILLE.
0452 PM CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR DIME TO QUARTER SIZE HAIL
REPORTED ALL AROUND THE
CITY OF CLAYTON.
0455 PM CLAYTON AL WIND DAMAGE
04/30/02 BARBOUR SEVERAL TREES WERE BLOWN
DOWN JUST SOUTH OF
CLAYTON...POSSIBLE
TORNADO.
0500 PM MILLPORT AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL REPORTED
AT MILLPORT.
0505 PM PLEASANT GROVE AL 1.75 IN HAIL
04/30/02 PICKENS GOLFBALL SIZE HAIL WAS
OBSERVED IN REFORM.Local storm report, Apr 30, 6:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 4S CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR QUARTER SIZE JAIL
REPORTED NEAR CLAYTON.
0541 PM TUSCALOOSA AL 2.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL TO BASEBALL SIZE
HAIL WAS REPORTED ALL
ACROSS THE SOUTHERN AREAS
OF TUSCALOOSA.
0545 PM TUSCALOOSA AL WIND DAMAGE
04/30/02 TUSCALOOSA SEVERAL TREES BLOWN DOWN
IN THE SOUTHERN PART OF
THE CITY OF TUSCALOOSA.
0546 PM FOSTERS AL 1.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL SIZE HAIL
REPORTED IN FOSTERS.Special weather statement, Apr 30, 6:30 PM CDT, 25 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 630 PM CDT TUE APR 30 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 189... BLOUNT...COLBERT...CULLMAN...ETOWAH...FAYETTE... FRANKLIN...GREENE...HALE...LAMAR...LAUDERDALE... LAWRENCE...MARION...MARSHALL...MORGAN...PICKENS... TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 189 WHICH IS IN EFFECT UNTIL 800 PM... AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN... CHAMBERS...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...JEFFERSON...LEE...LOWNDES... MACON...MONTGOMERY...PERRY...RANDOLPH...RUSSELL... SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:16 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Apr 30, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 30, 9:10 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 35 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Apr 30, 9:30 AM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 60 min |
| Apr 30, 9:42 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 63 min |
| Apr 30, 9:51 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 54 min |
| Apr 30, 10:04 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 56 min |
| Apr 30, 10:20 AM CDT | Severe Thunderstorm Warning | BMX | Morgan | 40 min |
| Apr 30, 10:27 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 30, 10:30 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 45 min |
| Apr 30, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 52 min |
| Apr 30, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 50 min |
| Apr 30, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 41 min |
| Apr 30, 1:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 52 min |
| Apr 30, 2:04 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 26 min |
| Apr 30, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 66 min |
| Apr 30, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Apr 30, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 12 min |
| Apr 30, 2:34 PM CDT | Tornado Warning | BMX | Montgomery | 26 min |
| Apr 30, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 46 min |
| Apr 30, 3:01 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 53 min |
| Apr 30, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 39 min |
| Apr 30, 4:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 25 min |
| Apr 30, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 53 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 47 min |
| Apr 30, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 58 min |
| Apr 30, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 40 min |
| Apr 30, 4:51 PM CDT | Tornado Warning | BMX | Pickens | 39 min |
| Apr 30, 4:59 PM CDT | Tornado Warning | BMX | Barbour | 31 min |
| Apr 30, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 30, 5:16 PM CDT | Tornado Warning | BMX | Tuscaloosa | 59 min |
| Apr 30, 5:39 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 5:42 PM CDT | Tornado Warning | BMX | Hale | 48 min |
| Apr 30, 5:53 PM CDT | Flash Flood Warning | BMX | Walker | 3 hr |
| Apr 30, 6:02 PM CDT | Tornado Warning | BMX | Bibb | 58 min |
| Apr 30, 6:12 PM CDT | Tornado Warning | BMX | Perry | 63 min |
| Apr 30, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Lee, Shelby | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.